Hail, Ottawa
- When
- July 11, 5:58 PM CST
- Where
- Ottawa County, 3 mi SW of Miami
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.849, -94.918
Half dollar size hail damage vehicles and homes.
Severe thunderstorms developed across southeastern Kansas and north central Oklahoma during the late afternoon of the 11th, as a cold front moved southward into the area. The atmosphere became extremely unstable over eastern Oklahoma ahead of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across southeastern Kansas and north central Oklahoma during the late afternoon of the 11th, as a cold front moved southward into the area. The atmosphere became extremely unstable over eastern Oklahoma ahead of the storms. Wind fields above the ground were also unseasonably strong, which resulted in very strong deep layer wind shear across the region. The combination of the extreme instability and very strong wind shear resulted in organized severe thunderstorms that moved through eastern Oklahoma during the evening, producing widespread damaging wind and large hail. A very moist air mass combined with intense thunderstorm activity also resulted in very heavy rain rates, and localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 11, 1:24 PM CST, 4 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
224 PM CDT Sat Jul 11 2020
...SEVERE WEATHER EXPECTED THIS EVENING ACROSS NE OK/NW AR...
.DISCUSSION...
Dangerously hot conditions this afternoon with heat indices
currently in the 110-116 degree range. Update was sent earlier to
expand excessive heat warning, including adding far northwest
Arkansas to the heat advisory.
Next concern will be the potential for significant severe weather
this evening into the overnight hours. Storms are currently
developing this afternoon across northeast Kansas along southward
moving cold front. Thunderstorm activity will continue pushing
south, moving into northeast Oklahoma by early to mid evening
with severe weather expected.
Atmosphere will likely remain very unstable with deep layer shear
increasing to around 50 knots. This environment will initially
support semi-discrete storms, with supercell characteristics,
producing large hail. Thunderstorms will likely quickly congeal
into one or more clusters with the potential for more widespread
damaging winds in the stronger bow segments across northeast
Oklahoma and northwest Arkansas. Greatest severe potential will be
along and north of I-40, however the remainder of the area will
also have at lest some some severe threat. Locally heavy rainfall/
flash flooding will also be possible as PWAT values remain in the
1.7-2.0 inch range. Storms should remain progressive enough however
to keep the flood threat fairly localized. Severe threat will
likely begin to diminish late tonight as storms slowly weaken/push
south of the area.
Actual cold front will be somewhat slow to move through the area
during the day Sunday. Expect hot/humid conditions to redevelop
along and south of I-40 ahead of front during the afternoon. A
few isolated strong to severe thunderstorms may also be possible
across southeast Oklahoma Sunday afternoon with FROPA.
Hot and humid conditions will likely return for much of next week
as large upper ridge shifts east into the southern Plains. Given
the recent rainfall and more expected tonight, increased NBM dew-
points through much of the extended periods with heat indices
back above 105 degrees by Tuesday through the remainder of the
work week.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 93 70 93 / 70 10 10 0
FSM 74 96 70 94 / 50 20 10 10
MLC 74 96 72 93 / 40 20 10 0
BVO 71 90 68 91 / 80 0 10 0
FYV 70 90 66 90 / 70 10 0 10
BYV 70 90 65 92 / 80 10 0 10
MKO 73 92 70 92 / 50 10 10 0
MIO 70 90 67 92 / 80 10 0 0
F10 73 93 70 93 / 40 10 10 0
HHW 75 98 76 95 / 30 20 10 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 9 PM CDT this evening for Okays-063-068-069.
Excessive Heat Warning until 9 PM CDT this evening for OKZ049-
053>057-059>062-064>067-070>076.
AR...Heat Advisory until 9 PM CDT this evening for ARZ001-002-010-011.
Excessive Heat Warning until 9 PM CDT this evening for ARZ019-
020-029.
&&
LONG TERM....12Hazardous Weather Outlook National Weather Service Tulsa OK 444 PM CDT Sat Jul 11 2020 ARZ001-002-010-011-019-020-029-OKZ049-053>076-121030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 444 PM CDT Sat Jul 11 2020 ...SEVERE WEATHER LIKELY THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...This Afternoon and Tonight. TORNADO. RISK...Limited. AREA...Mainly north of Highway 412. ONSET...After 7 pm. SEVERE THUNDERSTORM. RISK...Critical. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...After 7 pm. AREA AT GREATEST RISK...North of I-40. HEAVY RAIN. RISK...Limited. AREA...Northeast Oklahoma and Northwest Arkansas. ONSET...After 7 pm. DANGEROUS HEAT. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. AREA AT GREATEST RISK...Eastern Oklahoma and West Central Arkansas. DISCUSSION... Severe weather is expected to develop into northeastern Oklahoma and northwest Arkansas this evening through early tonight. The primary threat will be damaging wind gusts up to 70 mph, with a lesser threat of large hail. There is also a non-zero threat of isolated tornadoes in areas closer to the Kansas and Missouri borders this evening. A complex of severe storms is expected to develop over south central Kansas and north central Oklahoma by early this evening, and will move southeast across northeast Oklahoma and northwest Arkansas during the evening and tonight. Very strong instability and strong wind shear will favor organized and potentially significant severe weather, perhaps as far south as I-40, with lesser chances to the south. Thunderstorms will continue to push into southeastern Oklahoma and west central Arkansas through late tonight. Dangerous heat is ongoing this afternoon across much of eastern Oklahoma and west central Arkansas, with heat index values in the 110 to 116 degree range. An Excessive Heat Warning is in effect for much of the area through 9 pm this evening. Conditions will improve by late evening as temperatures cool, and thunderstorms begin to push into the area. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. SUNDAY...Thunderstorm Potential...Dangerous Heat Potential. MONDAY...Dangerous Heat Potential. TUESDAY...Thunderstorm Potential...Dangerous Heat Potential. WEDNESDAY through FRIDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Thunderstorms are expected to continue to affect southeastern Oklahoma and west central Arkansas Sunday morning into the afternoon, as the cold front slowly passes through the region. There is a limited risk of severe weather with this activity. The heat will become the main concern next week, especially Tuesday through Friday with heat index values in the 100 to 110 degree range across eastern Oklahoma and western Arkansas during this time. weather.gov/tulsa contains additional information. 69
Special Weather Statement National Weather Service Tulsa OK 635 PM CDT Sat Jul 11 2020 OKZ057-058-062-063-120030- Craig OK-Delaware OK-Ottawa OK-Mayes OK- 635 PM CDT Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR BOATERS ON GRAND LAKE IN NORTHEAST OKLAHOMA... At 630 PM CDT, a large severe thunderstorm was moving south- southeast out of Kansas into northeast Oklahoma. This storm is expected to move across the Grand Lake area between 7pm and 8pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on Grand lake should closely follow information related to this storm and be ready to move to safe areas when warnings are issued. Campers around the lake should also be ready to move to safe locations. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. A Severe Thunderstorm Watch also remains in effect until 100 AM CDT for northeastern Oklahoma. LAT...LON 3677 9462 3650 9462 3641 9504 3670 9514 TIME...MOT...LOC 2329Z 340DEG 28KT 3701 9507
The Tulsa radar (KINX), 95 km away, was scanning. The volume nearest the first event began at 23:58 UTC.
52 thunderstorm wind, 11 hail. Local standard time, as filed.
Half dollar size hail damage vehicles and homes.
Strong thunderstorm wind blew down a tree and power lines.
Hail larger than golf ball size was photographed. The hail damaged a couple homes and vehicles.
Golf ball size hail was reported by media storm chasers. The hail damaged a few homes and vehicles.
Golf ball size hail damaged vehicles, homes, and businesses.
The Oklahoma Mesonet station north of Vinita measured 64 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down power lines.
The Oklahoma Mesonet station north of Vinita measured 66 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 70 mph.
Strong thunderstorm wind blew down power lines.
Strong thunderstorm wind blew down trees onto homes.
Strong thunderstorm wind snapped power poles.
The Oklahoma Mesonet station near Pryor measured 60 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 75 mph.
Thunderstorm wind gusts were measured to 80 mph.
Strong thunderstorm wind severely damaged the roofs of homes, and blew down multiple trees.
Strong thunderstorm wind destroyed a boat storage shed, blew down trees, and damaged homes.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind blew down a large sign.
Strong thunderstorm wind blew down several large trees.
Thunderstorm wind gusts were measured to 70 mph.
Ping pong ball size hail damaged vehicles and homes.
Strong thunderstorm wind blew down several trees.
Ping pong ball size hail damaged vehicles and homes.
Thunderstorm wind gusts were estimated to 70 mph.
Strong thunderstorm wind blew down trees.
Strong thunderstorm wind blew down a large tree.
Thunderstorm wind gusts were estimated to 70 mph.
Strong thunderstorm wind blew down a tree onto a car.
Strong thunderstorm wind blew down several large trees.
The ASOS at KRVS Tulsa Richard Lloyd Jones Jr Riverside Airport measured 63 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down trees and damaged signs.
Thunderstorm wind gusts were measured to 62 mph.
Strong thunderstorm wind blew down trees.
Thunderstorm wind gusts were estimated to 70 mph.
Strong thunderstorm wind blew down a tree.
Thunderstorm wind gusts were measured to 70 mph.
Thunderstorm wind gusts were estimated to 70 mph.
The AWOS at the Okmulgee Regional Airport measured 63 mph thunderstorm wind gusts.
Strong thunderstorm wind damaged a carport.
Strong thunderstorm wind damaged the roof of a home, and destroyed a metal carport.
Strong thunderstorm wind blew down trees.
Thunderstorm wind gusts were estimated to 60 mph.
The Oklahoma Mesonet station near Wister measured 61 mph thunderstorm wind gusts.
The AWOS at Robert S Kerr Airport in Poteau measured 60 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Wister measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down trees, and damaged the roof of a home.
The Oklahoma Mesonet station near Wister measured thunderstorm wind gusts above 58 mph for more than 10 minutes. The highest gust during this period of time was measured at 63 mph.
Strong thunderstorm wind blew down trees and power poles in and around town.
The AWOS at the Okmulgee Regional Airport measured 73 mph thunderstorm wind gusts.
Thunderstorm wind gusts were estimated to 70 mph, and snapped large tree limbs.
Strong thunderstorm wind blew down a tree onto a house.
Strong thunderstorm wind snapped large tree limbs.
The ASOS at the McAlester Regional Airport measured 60 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904960, 910686, 910688, 910707, 910709, 910712, 910713, 910715, 910716, 910717, 910718, 910719, 910720, 910721, 910722, 910723, 910724, 910726, 910727, 910729, 910730, 910731, 910732, 910733, 910738, 910734, 910735, 910736, 910737, 910742, 910739, 910743, 910740, 910744, 910745, 910746, 910747, 910750, 910751, 910748, and more.